What is the smallest number of disjoint spanning trees made a graph Hamiltonian
OPG_successive_shortest_spanning_trees_hamiltonian
Source: Open Problem Garden: what_is_the_smallest_number_of_disjoint_spanning_trees_made_a_graph_hamiltonian
Status unclear low confidence
No post-2007 literature specifically addressing Goldengorin's questions on the minimum number of disjoint spanning trees (or 1-trees) needed to guarantee a Hamiltonian path or cycle was found across six independent searches. The problem appears to be a niche open question that has not attracted follow-up work in the accessible literature; Goldengorin's own arXiv output contains no papers on this topic, and general graph-theory databases returned no relevant results.
Cited literature (2)
-
partial Maximum Independent Set when excluding an induced minor: $K_1 + tK_2$ and $tC_3 \uplus C_4$ (2025)
Proves a polynomial-time algorithm running in $n^{O(t^{5})}$ for MIS in graphs excluding $K_{1}+tK_{2}$ as an induced minor, settling Question 1 for this infinite family of planar graphs.
-
Introduces depth-$r$ bramble number, tangle number, linkedness, and well-linkedness, proves they are pairwise polynomially related and all polynomially bounded in $r$ for classes with polynomial expansion, providing potential new tools toward resolving the question positively.
Reviewer notes. The OPG problem page (garden.irmacs.sfu.ca) was unreachable (ECONNREFUSED). An arXiv author search confirms Goldengorin's arXiv papers are unrelated to spanning trees or Hamiltonian problems (image processing, scheduling, plant location). Semantic Scholar citation lookup for the Chrobak–Poljak 1988 paper returned empty content. After six searches, no verifiable post-2007 paper addressing any of the four questions in the problem statement was found. The problem most likely remains open and understudied.
Discussion
These questions are induced by the following paper Chrobak and Poljak. On common edges in optimal solutions to travelling salesman and other optimization problems, Discrete Applied Mathematics 20 (1988) 101-111.
Bibliography
-
[?]M. Chrobak and S. Poljak. On common edges in optimal solutions to travelling salesman and other optimization problems, Discrete Applied Mathematics 20 (1988) 101-111.